Nevada, 2018Flash Flood and Damaging Wind in Nevada, May 24 to 25, 2018
May 24 to 25, 2018 · NWS REV · 20 events in 6 counties and zones
Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another low pressure system moved slowly from the central California coast to western Nevada on the 24th and 25th. This system produced two periods of showers and thunderstorms where rainfall totals were maximized across much of eastern California from Alpine County northward to Lassen County and western Nevada from Douglas County northward to the Oregon border. The first period occurred during the late afternoon and evening hours of the 24th, and the second occurred during the morning of the 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at May 24, 2:44 AM PST, 2 hours 16 minutes earlier.
Area forecast discussion, May 24, 2:44 AM PST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Reno NV
344 AM PDT Thu May 24 2018
.SYNOPSIS...
Wet pattern will continue through Saturday with strong
thunderstorms producing hail, heavy rain and frequent lightning
today. Cooler conditions with more widespread bands of rain
showers are likely Friday into Saturday, along with high
elevation snow. An overall drying trend is expected Sunday into
early next week with temperatures warming to above average.
&&
.SHORT TERM...
A potent low pressure system approaching the central CA coast
today is projected to move slowly inland across CA/NV Friday
through Saturday. This low will increase the potential for more
organized and strong thunderstorm development this afternoon and
evening, followed by more widespread bands of rain showers (and
high elevation snow) with embedded thunderstorms Friday into
Saturday. Additional details follow:
* Today...While a mid level cap will initially inhibit
thunderstorm formation until early afternoon, strong forcing
ahead of the approaching low will combine with increasing
instability to overcome this cap with CAPE values generally
between 500-1000 J/kg, but some model soundings showed CAPE
exceeding 1000 J/kg which is quite high for our region. Veering
winds from east to south are projected upward through the cloud
layer, which should help sustain thunderstorm strength with some
rotating cells possible. Cells are most likely to initially form
near the Sierra and northward into western Lassen County, then
spread into the remainder of eastern CA and far western NV, with
much of the model guidance favoring an organized cluster of
storms affecting the Reno-Carson vicinity and parts of the Tahoe
basin around the afternoon/early evening commute (4-7 pm). This
storm cluster is then projected to move northward across eastern
Lassen/Plumas and northern/central Washoe County during the
evening. Heavy rainfall rates/localized flooding, hail, strong
outflow gusts, and a large number of lightning strikes will all
be in play with these storms.
* Later tonight through Friday...As the evening thunderstorm
cluster exits to the north, additional showers and thunderstorms
will develop as deformation zone sets up ahead of the main low
as it moves into central CA. Areas most likely to initially see
this overnight activity include Alpine/northern Mono County, and
adjacent sections of Douglas and Lyon counties, spreading
northward to the Reno-Carson Tahoe region, and eventually to
northeast CA and much of northwest/west central NV during the
day Friday. Cooling 700 mb temperatures will lead to snow levels
dropping to near 8500-9000 feet in the Sierra and Carson Range,
while temperatures in some lower elevations may only reach the
lower 60s due to widespread thick cloud cover and shower bands.
As recently as last week, the upper portions of the Mt. Rose
Highway received slushy snow accumulations even during the
afternoon under a persistent precip band. This site along with
the higher Sierra passes (Ebbetts, Sonora, Tioga) could receive
a couple inches of snowfall, so anyone planning travel
especially over the crest in Mono/Alpine counties should keep an
eye on road conditions, and may even face the possibility of
taking the long way around the Sierra to reach destinations
along CA Highways 4, 108, or 120.
* Friday night through Saturday night...As the low makes its
closest approach to the Sierra, snow levels could drop to near
7500-8000 feet by early Saturday morning, although the latest
guidance trends shift the best precip chances into northwest and
west central NV. Overall precip rates by this time should be on
the decline, with a decreasing chance for thunderstorms (most
likely limited to Saturday afternoon-evening). As the low fills
and moves into eastern NV, wrap around shower bands will
finally wind down across the Basin and Range Saturday night.
By the time all is said and done with this low, widespread rainfall
totals of 0.50" or greater are likely across nearly all of
eastern CA-western NV, with higher totals of 1" or more for areas
in the path of today's thunderstorms, followed by the shower
bands Friday through Saturday. MJD
.LONG TERM...Sunday through Wednesday
There were not many changes made to the inherited long term forecast
this cycle as numerical guidance is in generally good agreement
between the various models and from run to run.
The upper low that moves in early this weekend should be drifting to
the east by Sunday...but its proximity...along with the presence of
residual moisture and daytime heating...is likely to drive at least
isolated showers and thunderstorms over the eastern part of the
forecast area and in favored upslope locations for northeast flow in
the Sierra. That would be mainly the eastern portions of Pershing
and Churchill counties and into Mono County.
The low drifts farther east Monday. We have left some low end POPs
in for the mountains of Mono County due to the presence of residual
moisture and expected daytime heating. By then...the highs should be
at or above seasonal norms.
The model guidance is trying to develop a short wave ridge over the
forecast area for Tuesday. But the models continue to struggle with
this feature. The GFS is a bit more amplified while the ECMWF is
flatter with the ridge. Both are trying to produce afternoon and
evening convection due to differential heating near the Sierra. This
is not out of the question so slight chances for showers and
thunderstorms were left in the forecast...but the location and
timing is a bit uncertain.
By Wednesday both deterministic models are trying to push a trough of
low pressure into the west coast. The GFS is more amplified and
produces slightly stronger southwest flow aloft. This is critical
for where any showers and storms would form. Right now we have
slight chances across the northern forecast area...including parts
of Lassen County...the Surprise Valley and northern Washoe
County...and in the Mono/Alpine County area. The ECMWF is not as
amplified and does not produce as much southwest flow aloft. This
would tend to favor development in the Tahoe Basin as well...but
we have left that out for now.
&&
.AVIATION...
Fog at KTRK should lift after sunrise...but until about 16 UTC look
for IFR conditions.
Another round of showers and thunderstorms should develop this
afternoon and extend into the evening. The setup today is
different from previous days. Today we are expecting more
organized and potentially stronger storms due to increased upper
level support. That means storms today could produce gusty outflow
winds in excess of 35-40 kts along with hail up to around an inch
in diameter. Of course...turbulence is likely near any
thunderstorms and brief moderate to heavy rain will likely reduce
cigs and vsbys to MVFR or less at times.
The showers extend into the overnight hours...then the main upper
low moves just south of the region Friday into Friday night. This
will result in more widespread rain for both Friday and Saturday
with embedded thunderstorms. While the storms will not be as strong
as today...the widespread nature of the rain is likely to produce
more areas with MVFR cigs/vsbys and more wide-ranging mountain
obscurations.
As the upper low moves away...conditions will begin to improve
Sunday and Monday...but there will still be the potential for storms
along the Sierra in Mono County and across central Nevada.
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/reno
In the hours before
Special weather statement, May 24, 3:56 AM PST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service RENO NV
456 AM PDT Thu May 24 2018
CAZ070>073-NVZ001>005-250000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
456 AM PDT Thu May 24 2018
...THUNDERSTORMS WITH HEAVY RAIN, HAIL AND STRONG WIND GUSTS THIS
AFTERNOON AND EVENING...
Low pressure approaching the California coast will bring favorable
conditions for more widespread and stronger thunderstorms this
afternoon and evening over the eastern Sierra and portions of
western Nevada.
Thunderstorms are most likely to form near the Sierra in Mono and
Alpine counties early this afternoon, then move across the Reno,
Carson City and Lake Tahoe vicinity during the afternoon commute
hours between 4 and 7 PM. The strongest storms are then expected
to move northward across Lassen County, the Surprise Valley and
far northwest Nevada this evening, including Susanville and
Cedarville.
The stronger storms will be capable of producing hail up to 1
inch in diameter, wind gusts in excess of 45 mph, and significant
lightning activity. Very heavy rainfall will produce ponding on
roads and reduced visibility. Localized flash flooding is also
possible, with the potential for debris flows, especially in
areas where heavy rain falls on recent burn scars.
For the commute this afternoon, allow extra time for travel and
keep extra distance between vehicles. If you're planning outdoor
activities, watch the sky for developing thunderstorms, and head
indoors if you hear thunder.
http://weather.gov/reno
Event by event
18 heavy rain, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Douglas
- When
- May 24, 5:00 AM PST to May 25, 5:00 AM PST
- Where
- Douglas County, Minden
- Reported by
- COOP Observer
- Coordinates
- 38.950, -119.750
COOP observer station MINN2, Minden reported 0.58 inches of rainfall over a 24-hour period from 24 May 0500PST to 25 May 0500PST.
Heavy Rain, Washoe
- When
- May 24, 5:40 AM PST to May 25, 5:40 AM PST
- Where
- Washoe County, 4 mi WSW of Lockwood
- Reported by
- CoCoRaHS
- Coordinates
- 39.498, -119.719
CoCoRaHS station NV-WH-78, 4 miles west-southwest of Lockwood reported 0.63 inches of rainfall in a 24-hour period from 24 May 0540PST to 25 May 0540PST.
Heavy Rain, Washoe
- When
- May 24, 6:00 AM PST to May 25, 6:00 AM PST
- Where
- Washoe County, 6 mi SSW of Sparks
- Reported by
- CoCoRaHS
- Coordinates
- 39.470, -119.813
CoCoRaHS station NV-WH-147, 6 miles south-southwest of Sparks reported 0.61 inches of rainfall in a 24-hour period from 24 May 0600PST to 25 May 0600PST.
Heavy Rain, Washoe
- When
- May 24, 6:00 AM PST to May 25, 6:00 AM PST
- Where
- Washoe County, 6.99 mi SSE of Red Rock Vly
- Reported by
- CoCoRaHS
- Coordinates
- 39.790, -119.890
CoCoRaHS station NV-WH-79, 7 miles east of Hallelujah Junction reported 0.61 inches of rainfall in a 24-hour period from 24 May 0600PST to 25 May 0600PST.
Heavy Rain, Douglas
- When
- May 24, 6:45 AM PST to May 25, 6:45 AM PST
- Where
- Douglas County, 3.2 mi NNE of Douglas Co Arpt
- Reported by
- CoCoRaHS
- Coordinates
- 39.040, -119.740
CoCoRaHS station NV-DG-18, 1 mile west-southwest of Johnson Lane reported 0.78 inches of rainfall in a 24-hour period from 24 May 0645PST to 25 May 0645PST.
Heavy Rain, Lyon
- When
- May 24, 7:00 AM PST to May 25, 7:00 AM PST
- Where
- Lyon County, 5.24 mi NE of Dayton
- Reported by
- CoCoRaHS
- Coordinates
- 39.290, -119.520
CoCoRaHS station NV-LY-15, 2 miles east-southeast of Six Mile Canyon reported 1.52 inches of rainfall in a 24-hour period from 24 May 0700PST to 25 May 0700PST.
Heavy Rain, Washoe
- When
- May 24, 7:41 AM PST to May 25, 7:41 AM PST
- Where
- Washoe County, 2.66 mi NNW of Washoe City
- Reported by
- Mesonet
- Coordinates
- 39.354, -119.853
Mesonet station GPEN2, 3 miles northwest of Washoe City (elevation 6215 feet) reported 1.61 inches of rainfall in a 24-hour period from 24 May 0741PST to 25 May 0741PST.
Heavy Rain, Washoe
- When
- May 24, 8:00 AM PST to May 25, 8:00 AM PST
- Where
- Washoe County, 5.38 mi SSE of Incline Vlg
- Reported by
- Mesonet
- Coordinates
- 39.164, -119.897
Mesonet station MRLN2, 4 miles north of Spooner Summit (elevation 7883 feet) recorded 1.30 inches of rainfall in a 24-hour period from 24 May 0800PST to 25 May 0800PST.
Heavy Rain, Washoe
- When
- May 24, 8:19 AM PST to May 25, 8:19 AM PST
- Where
- Washoe County, 1.38 mi S of Washoe City
- Reported by
- Mesonet
- Coordinates
- 39.300, -119.830
Mesonet station DVSN2, Davis Creek County Park Alert reported 1.19 inches of rainfall in a 24-hour period from 24 May 0819PST to 25 May 0819PST.
Heavy Rain, Washoe
- When
- May 24, 8:37 AM PST to May 25, 8:37 AM PST
- Where
- Washoe County, 25.13 mi NNW of Phil Siding
- Reported by
- Mesonet
- Coordinates
- 41.006, -119.568
Mesonet station FOXN2, 27 miles north-northwest of Gerlach (elevation 6890 feet) measured 1.16 inches of rainfall in a 24-hour period from 24 May 0837PST to 25 May 0837PST.
Heavy Rain, Lyon
- When
- May 24, 8:40 AM PST to May 25, 8:40 AM PST
- Where
- Lyon County, 2.16 mi E of Wellington
- Reported by
- Mesonet
- Coordinates
- 38.750, -119.340
Mesonet station SMVN2, Smith Valley NOAWRC (elevation 4848 feet) reported 0.92 inches of rainfall in a 24-hour period from 24 May 0840PST to 25 May 0840PST.
Heavy Rain, Douglas
- When
- May 24, 8:58 AM PST to May 25, 8:58 AM PST
- Where
- Douglas County, 9 mi E of Gardnerville
- Reported by
- Mesonet
- Coordinates
- 38.930, -119.563
Mesonet station PNTN2, 9 miles east of Gardnerville (elevation 5882 feet) reported 0.63 inches of rainfall in a 24-hour period from 24 May 0858PST to 25 May 0858PST.
Heavy Rain, Douglas
- When
- May 24, 9:17 AM PST to May 25, 9:17 AM PST
- Where
- Douglas County, 10.13 mi ENE of Douglas Co Arpt
- Reported by
- Mesonet
- Coordinates
- 39.054, -119.595
Mesonet station LBON2, 6 miles east of Johnson Lane (elevation 6159 feet) recorded 1.25 inches of rainfall in a 24-hour period from 24 May 0917PST to 25 May 0917PST.
Heavy Rain, Carson City (C)
- When
- May 24, 9:19 AM PST to May 25, 9:19 AM PST
- Where
- Carson City (C) County, 1 mi NE of Carson City
- Reported by
- Mesonet
- Coordinates
- 39.180, -119.767
Mesonet station CRSC1, 1 mile northeast of Carson City reported 0.96 inches of rainfall in a 24-hour period from 24 May 0919PST to 25 May 0919PST.
Heavy Rain, Storey
- When
- May 24, 9:22 AM PST to May 25, 9:22 AM PST
- Where
- Storey County, Virginia City
- Reported by
- Mesonet
- Coordinates
- 39.320, -119.650
Mesonet station AU064, Virginia City (elevation 6112 feet) reported 1.12 inches of rainfall in a 24-hour period from 24 May 0922PST to 25 May 0922PST.
Heavy Rain, Washoe
- When
- May 24, 9:32 AM PST to May 25, 9:32 AM PST
- Where
- Washoe County, 1 mi NE of Incline Vlg
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -119.937
Trained weather spotter located 1 mile northeast of Incline Village measured 0.80 inches of rainfall in a 24-hour period from 24 May 0932PST to 25 May 0932PST.
Heavy Rain, Washoe
- When
- May 24, 10:47 AM PST to May 25, 10:47 AM PST
- Where
- Washoe County, (Rno)cannon Arpt Ren
- Reported by
- ASOS
- Coordinates
- 39.500, -119.770
Reno-Tahoe International Airport ASOS (elevation 4403 feet) measured 1.00 inches of rainfall in a 24-hour period from 24 May 1047PST to 25 May 1047PST.
Heavy Rain, Washoe
- When
- May 24, 10:50 AM PST to May 25, 10:50 AM PST
- Where
- Washoe County, 1.25 mi E of Lemmon Vly
- Reported by
- Official NWS Observations
- Coordinates
- 39.568, -119.797
The NWS Reno Office measured 1.21 inches of rainfall during a 24-hour period from 24 May 1050PST to 25 May 1050PST.
Flash Flood, Pershing
- When
- May 25, 9:25 AM PST to 10:25 AM PST
- Where
- Pershing County, 25.96 mi SSW of Trego
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 40.430, -119.330
Nevada Department of Transportation reported a washout/water over the roadway at mile marker 55 on Nevada Highway 447 in Pershing County. Heavy rains from showers and thunderstorms likely came down an alluvial fan near either the Limbo or Tohakum 2 fire burn scar leading to the washout/water over the roadway. A damage estimate was not available.
Thunderstorm Wind, Pershing
- When
- May 25, 10:37 AM PST to 10:38 AM PST
- Where
- Pershing County, 2.96 mi WSW of Trego
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.760, -119.200
The Black Rock Playa RAWS sensor (BRPN2; elevation 3911 feet) reported a thunderstorm wind gust of 61 mph.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Minnesota, May 24 to 25, 2018$33,000 · 1 in hail · 24 events
- Flood in Iowa, May 24 to 27, 2018$50,000 · 1 event
- Debris Flows and Heavy Rain in California, May 24 to 25, 201811 events
- Hail and Damaging Winds in Kansas, May 24, 20181.25 in hail · 10 events
- Flood and Hail in Texas, May 24 to 25, 20181 in hail · 10 events
- Volcanic Ashfall in Hawaii, May 24 to 29, 20189 events
- Hail and Damaging Winds in Minnesota, May 24, 20181.25 in hail · 8 events
- Hail and Damaging Wind in Kansas, May 24 to 25, 2018$3,000 · 56 kt wind · 4 events
- Hail in Kansas, May 24, 20181 in hail · 4 events
- Flood and Heavy Rain in Puerto Rico, May 24, 20183 events
- Hail and Damaging Wind in Texas, May 24, 2018$5,000 · 1 in hail · 3 events
- High Wind in Oklahoma, May 24, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762634, 762637, 762635, 762636, 762639, 763310, 763311, 763309, 763306, 763303, 762641, 762638, 763308, 762642, 762644, 762640, 762643, 763307, 763331, 762645.